A New Mathematical Programming Framework for Facility Layout Design

Anjos, Miguel and Vannelli, Anthony (2006) A New Mathematical Programming Framework for Facility Layout Design.
Published in: INFORMS journal on computing : JOC Vol. 18 (1). pp. 111-118.


We present a new framework for efficiently finding competitive solutions for the facility layout problem. This framework is based on the combination of two new mathematical programming models. The first model is a relaxation of the layout problem and is intended to find good starting points for the iterative algorithm used to solve the second model. The second model is an exact formulation of the facility layout problem as a non-convex mathematical program with equilibrium constraints (MPEC). Aspect ratio constraints, which are frequently used in facility layout methods to restrict the occurrence of overly long and narrow departments in the computed layouts, are easily incorporated into this new framework. Finally, we present computational results showing that both models, and hence the complete framework, can be solved efficiently using widely available optimization software. This important feature of the new framework implies that it can be used to find competitive layouts with relatively little computational effort. This is advantageous for a user who wishes to consider several competitive layouts rather than simply using the mathematically optimal layout.

Download: [img] Postscript - Preprinted Version
Download (936kB) | Preview
Download: [img] PDF - Preprinted Version
Download (695kB) | Preview
Editorial actions: View Item View Item (Login required)
Deposit Information:
ZAIK Number: zaik2002-428
Depositing User: Miguel Anjos
Date Deposited: 24 Mar 2002 00:00
Last Modified: 19 Dec 2011 09:44
URI: http://e-archive.informatik.uni-koeln.de/id/eprint/428